The PSNet Collection: All Content
Search All Content
This case highlights two “never events” involving the same patient. A first-year orthopedic surgery resident was consulted to aspirate fluid from the left ankle of a patient in the intensive care unit. The resident, accompanied by a second resident, approached the wrong patient and inserted the needle into the patient’s right ankle. At this point, a third resident entered the room and stated that it was the incorrect patient. The commentary highlights the importance of a proper time out and approaches to improve communication among all members of the care team.
Burton S. New York Times and Serial Productions. June 30-July 27, 2023.
A 56-year-old man was admitted to the hospital and required mechanical ventilation due to COVID-19-related pneumonia and acute respiratory failure. The care team performed a tracheostomy percutaneously at the bedside with some difficulty. The tracheostomy tube was secured, inspected via bronchoscopy, and properly sutured. During the next few days, the respiratory therapist noticed a leak that required additional inflation of the cuff to maintain an adequate seal.
A 55-year-old man presented in hypotensive shock, presumably due to bacterial pneumonia superimposed on COPD. The nurse placed an arterial line appropriately in the patient’s radial artery for hemodynamic monitoring, but this line was inadvertently used to infuse an antibiotic. The patient experienced acute arterial thrombosis with resulting hand ischemia but responded to rapid thrombolytic and anticoagulant therapy.
Chicago, IL: American Hospital Association: May 2023.
This case involves a procedural sedation error in a 3-year-old patient who presented to the Emergency Department with a left posterior hip dislocation. The commentary summarizes the indications and risks of procedural sedation in non-surgical settings and highlights the value of implementing system-wide safety protocols and practices to prevent medication administration errors during high-risk procedures.
A 72-year-old man was diagnosed with COVID-19 pneumonia and ileus, and admitted to a specialized COVID care unit. A nasogastric tube (NGT) was placed, supplemental oxygen was provided, and oral feedings were withheld. Early in his hospital stay, the patient developed hyperactive delirium and pulled out his NGT. Haloperidol was ordered for use as needed (“prn”) and the nurse was asked to replace the NGT and confirm placement by X-ray. The bedside and charge nurses had difficulty placing the NGT and the X-ray confirmation was not done.
A 5-day old male infant was admitted to the pediatric intensive care unit (PICU) and underwent surgery to correct a congenital heart defect. The patient’s postoperative course was complicated Staphylococcus aureus bacteremia and other problems, requiring venoarterial extracorporeal membrane oxygenation (VA-ECMO) and subsequent cardiac procedures.
DePeau-Wilson M. MedPage Today. January 13, 2023.
Plymouth Meeting, PA: Institute for Safe Medication Practices; 2022.